Please answer, I need to know what to do before renewing my annual ARV prescription

Question

Hello, I was diagnosed in HIV1 acute infection in May 2017 with a viral load of 10 millions. I started taking Genvoya since then. Actually, 9 months after starting the treatment, My viral load is fluctuating between <40 and 70 ... plus one month after starting the treatmemt, I started having reflux and heartburn. Knowing that I have never had such problems before. I started taking Nexium, but what I think through my observations, is that my reflux is not due to food. My questions are the following:

1- could the reflux and heartburn be side effects of Genvoya although i didnt find them in the published list or the users reviews?

2- I am afraid that using PPI will lead me to immune activation after I have read a scientific article about it. Is it a real risk?

3- Is it safe to switch from Genvoya to another ARV especially that my viral load is still fluctuating between <40 and 70? (N.B.:my physician tild me that she had recently 3 cases who couldnt reach total viral suppression with genvoya).

I have no problem in taking more than one pill if I have more chance of getting rid of reflux and I achieving better viral suppression

4- if yes, what are your suggestions of ARVs to ask my physician to prescribe, especially that on my country there is a lack of knowledge in this field.

Waiting for your reply impatiently. Thank you in advance

Answer

Hello and thanks for posting.

While most people living with HIV who are adherent to their medications readily achieve undetectable viral loads within 3-6 months of starting treatment, it's not uncommon for people who start treatment with very high viral loads (in the millions) to take longer to get to undetectable.

One way of thinking of this is to consider the percent (or log10) change. For someone with a typical pretreatment viral load of 50,000, getting to a viral load of 50 requires a 99.9% (or 3 log10) drop. If you start at 5 million, this requires a 99.999% reduction (or 5 log10). Conversely, a 99.9% drop for that person with a baseline of 5 million (the same drop that gets to undetectable if you start at 50,000) leaves a very detectable viral load of 5000.

Regarding your questions;

  1. A small number of people who take Genvoya report gastrointestinal side effects

  2. I wouldn't worry about the immune effects of a proton-pump inhibitor (PPI). These effects are largely hypothetical. And according to the very reliable
    HIV-druginteractions.org, there's no significant drug-drug interaction between Genvoya and PPIs, such as omeprazole.

  3. In my opinion, it's unlikely you've developed measurable viral drug resistance, so switching to an alternate HIV medication regimen should be safe.

  4. With the recent approval of Gilead's newest integrase inhibitor, bictegravir, the field of options would include the combo pill Biktarvy, or the dolutegravir-containing integrase regimen Triumeq. Dolutegravir has the potentially added feature of having strong resistance profiles in both dru-sensitive and drug-resistant virus. Moreover, if you don't live in the US, the former is not likely yet available, while dolutegravir is becoming widely available in many countries.

Another widely used alternative for people with high baseline viral loads, with an eye towards preventing drug resistance are regimens that contain boosted protease inhibitors, such as darunavir (Prezista) or lopinavir (contained in Kaletra/Alluvia).

I hope that this is helpful and be well, BY